Iowa, 2011

Damaging Wind in Iowa, July 28, 2011

July 28, 2011 · NWS DVN · 1 event in 1 county or zone

A microburst caused wind gusts of up to 85 mph in Bellevue, IA during the mid-morning hours of July 28.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A microburst caused wind gusts of up to 85 mph in Bellevue, IA during the mid-morning hours of July 28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 28, 2:43 AM CST, 6 hours 32 minutes earlier.

Area forecast discussion, Jul 28, 2:43 AM CST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 AM CDT THU JUL 28 2011

.DISCUSSION...
BRIEF DISCUSSION THIS MORNING DUE TO ON-GOING HIGH END OVERNIGHT FLASH
FLOODING EVENT ALONG THE HIGHWAY 20 CORRIDOR DUE TO A NEARLY
STATIONARY...BACK BUILDING MCS. OF NOTE...THE NOW WELL OVER 9 INCH
RAINFALL IN DBQ...HAS WELL EXCEEDED DAILY RECORDS AND RESULTED IN
A NEW ALL TIME WETTEST JULY RECORD AT THE SITE.

AXIS OF 30 TO 40 KT LOW LEVEL JET CONVERGENCE OF AN AIRMASS WITH PW
VALUES WELL OVER 2 INCHES HAS REMAINED FOCUSED ON AN EAST CENTRAL-
NE IA INTO NW IL AXIS OVER THE PAST 6-8 HOURS. RECENT TRENDS HAS
SHOWN THIS SHIFT SLIGHTLY NORTHWARD. UPSTREAM...THERE WERE
ADDITIONAL MCS/S UPSTREAM IN THE PLAINS...WITH THE LARGEST AND
MOST SIGNIFICANT OVER S CENTRAL NEB. THE MID LEVEL SHORTWAVE
DRIVING THIS COMPLEX...ALONG WITH WEAKER IMPULSES FURTHER
NORTH...WILL MOVE THROUGH THE FORECAST AREA TODAY...AND POSSIBLY
PRODUCE MORE MODERATE TO POSSIBLY HEAVY RAINFALL AS IT INTERACTS
WITH THE OUTFLOW BOUNDARIES AND PRIMARY FRONT BISECTING IA FROM SW
TO NE EARLY THIS MORNING. WILL TAKE VERY LITTLE TO PRODUCE
ADDITIONAL FLASH FLOODING ACROSS THE NORTH...AND WILL KEEP THE
FLASH FLOOD WATCH IN PLACE...AND EXTEND THROUGH MIDNIGHT TONIGHT
WHEN THE FRONT AND CONVERGENCE AXIS WILL LIKELY SHIFT SOUTHWARD
OVER AREAS THAT HAVE NOT SEEN AS MUCH RECENT RAINFALL.

HEAT INDEX VALUES MAY AGAIN RISE ABOVE 100...INTO ADVISORY
CRITERIA...ACROSS THE SOUTH WHERE TEMPERATURES EARLY THIS MORNING
WERE STILL IN THE LOWER 80S WITH WIDESPREAD DEWPOINTS IN THE 70S.
HOWEVER...THERE REMAINS A CONSIDERABLE AMOUNT OF UNCERTAINTY IN
HOW CLOUD COVER AND OUTFLOW BOUNDARIES FROM CONVECTION WILL AFFECT
TEMPERATURES AND WILL HOLD OFF ON ISSUING AN ADVISORY UNTIL
CONFIDENCE INCREASES.

FRIDAY ONWARD...THE COOL FRONT FINALLY SHIFTS SOUTH OF THE AREA AS
HIGH PRESSURE BUILDS INTO THE REGION AND THE UPPER LEVEL FLOW
BECOMES SLIGHTLY NW. WILL HAVE THUNDERSTORM CHANCES IN THE SOUTH
FOR FRIDAY...THEN ESSENTIALLY DRY...BUT WARM AND HUMID CONDITIONS
THROUGH MONDAY. OVERALL...FEW CHANGES TO THE EXTENDED FORECAST
WITH THUNDERSTORM CHANCES RETURNING MON NIGHT INTO TUE.
..SHEETS..

&&

.AVIATION...
GENERALLY VFR CONDITIONS NEXT 24 HOURS.  CHANCE OF BRIEF PERIODS OF
MVFR TO IFR CONDITIONS DUE TO THUNDERSTORMS WITH VISBYS REDUCED TO
1-3 MILES AND CLOUD BASES 500-3000K AGL.  BEST CHANCE OF STORMS
AFTER 21Z TODAY...OTHERWISE...MOSTLY FAIR WITH VISBYS AOA 6 MILES
AND SOUTH TO SOUTHEAST WINDS OF 5 TO 10 MPH.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BENTON-BUCHANAN-
     CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

IL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-JO DAVIESS-
     STEPHENSON-WHITESIDE.

MO...NONE.
&&

SHEETS/NICHOLS
Hazardous weather outlook, Jul 28, 4:07 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 AM CDT THU JUL 28 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
507 AM CDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY OVER ESPECIALLY THE
NORTHERN HALF OF THE OUTLOOK AREA TODAY THROUGH THIS EVENING. THIS
MAY LEAD TO FLASH FLOODING...ESPECIALLY ALONG THE HIGHWAY 20
CORRIDOR WHERE CONDITIONS ARE SATURATED FROM OVERNIGHT HEAVY
RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT
FOR THE AREA ROUGHLY NORTH OF A LINE FROM STERLING ILLINOIS TO
BELLE PLAINE IOWA.

THERE WILL ALSO BE A POTENTIAL FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS UP TO 70 MPH.
SOME STORMS MAY ALSO BE CAPABLE OF PRODUCING LARGE HAIL...AND
CONDITIONS MAY BE FAVORABLE FOR BRIEF TORNADOES ALONG BOUNDARIES.

VERY WARM AND HUMID CONDITIONS WILL REMAIN IN PLACE TODAY...
POSSIBLY RESULTING IN AFTERNOON HEAT INDEX VALUES FROM 100 TO
NEAR 107 SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF INTERSTATE
80. SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY. IT IS TOO
SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

DLS

In the hours before

Local storm report, Jul 28, 7:27 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 AM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       LENA                    42.38N 89.83W
07/28/2011  M5.58 INCH       STEPHENSON         IL   PUBLIC

0810 AM     HEAVY RAIN       GALENA                  42.42N 90.43W
07/28/2011  M4.50 INCH       JO DAVIESS         IL   AMATEUR RADIO

            REPORTED RELAYED ARX

&&

DC
Local storm report, Jul 28, 8:10 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
910 AM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     HEAVY RAIN       5 WNW FREEPORT          42.31N 89.72W
07/28/2011  M7.00 INCH       STEPHENSON         IL   TRAINED SPOTTER

            STORM TOTAL SO FAR.

&&

MCCLURE
Local storm report, Jul 28, 8:25 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 AM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       10 S GALENA             42.28N 90.43W
07/28/2011  M4.50 INCH       JO DAVIESS         IL   AMATEUR RADIO

            REPORTED RELAYED ARX

0923 AM     HEAVY RAIN       FREEPORT                42.29N 89.63W
07/28/2011  M5.50 INCH       STEPHENSON         IL   TRAINED SPOTTER

&&

DC
Special weather statement, Jul 28, 8:26 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
926 AM CDT THU JUL 28 2011

IAZ040-041-051-052-281530-
LINN IA-DELAWARE IA-BENTON IA-BUCHANAN IA-
926 AM CDT THU JUL 28 2011

...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN...

AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED TWO
CLUSTER OF THUNDERSTORMS. THE FIRST CLUSTER WAS OVER LINN COUNTY AND
THE SECOND CLUSTER WAS ABOUT TO ENTER BENTON AND BUCHANAN COUNTIES.
THESE STORMS WERE MOVING EAST AT ABOUT 40 MPH.

WINDS GUSTING UP TO 50 MPH AND VERY HEAVY RAIN CAN BE EXPECTED FROM
THESE STORMS. RAINFALL MAY APPROACH AN THREE QUARTERS OF AN INCH IN
UNDER AN HOUR.

STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4264 9113 4230 9113 4230 9136 4187 9137
      4186 9230 4230 9230 4230 9208 4246 9207
      4247 9209 4265 9208

08
Local storm report, Jul 28, 8:35 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 AM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       FREEPORT                42.29N 89.63W
07/28/2011  M5.50 INCH       STEPHENSON         IL   TRAINED SPOTTER

&&

DC
Special weather statement, Jul 28, 8:40 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 AM CDT THU JUL 28 2011

IAZ067-068-ILZ009-015-281530-
SCOTT IA-MUSCATINE IA-ROCK ISLAND IL-WHITESIDE IL-
940 AM CDT THU JUL 28 2011

...THUNDERSTORMS WITH HEAVY RAIN...

AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING ACROSS MUSCATINE...SCOTT...ROCK ISLAND...AND
WHITESIDE COUNTIES. THESE STORMS WERE MOVING EAST NORTHEAST AT
AROUND 35 MPH.

RADAR ESTIMATES BETWEEN ONE HALF AND ONE INCH OF RAIN HAS FALLEN IN
THE PAST HOUR. RADAR TRENDS SUGGEST AN ADDITIONAL HALF INCH TO ONE
INCH IS POSSIBLE THROUGH 11 AM.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS. DUCK AND BLACK HAWK CREEKS IN SCOTT
COUNTY MAY SEE SIGNIFICANT RISES FROM THIS RAIN.

&&

LAT...LON 4159 9018 4154 9020 4152 9033 4146 9043
      4132 9044 4134 9137 4160 9136 4160 9090
      4168 9090 4176 9045 4173 9041 4173 9032
      4181 9018 4193 9015 4193 8963 4159 8963

08

The radar

The Quad Cities radar (KDVN), 74 km away, was scanning. The volume nearest the first event began at 15:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 28, 9:15 AM CST
Where
Jackson County, 3.1 mi W of Bellevue to 2.93 mi WSW of Bellevue
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.270, -90.431

Wind gusts estimated to be up to 85 mph snapped several large pine trees off about 10 feet off the ground, downed power lines, and destroyed a machine shed in Bellevue, IA around 1015 am CDT July 28. The debris from the machine shed blew across the street onto the DNR Building and broke the windshield of a DNR vehicle. A power outage was observed on the south side of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332737.